Log in with your email address username.

×

Attention doctorportal newsletter subscribers,

After December 2018, we will be moving elements from the doctorportal newsletter to MJA InSight newsletter and rebranding it to Insight+. If you’d like to continue to receive a newsletter covering the latest on research and perspectives in the medical industry, please subscribe to the Insight+ newsletter here.

As of January 2019, we will no longer be sending out the doctorportal email newsletter. The final issue of this newsletter will be distributed on 13 December 2018. Articles from this issue will be available to view online until 31 December 2018.

Re-treating bleeding hereditary haemorrhagic telangiectasia with bevacizumab

- Featured Image

To the Editor: Symptomatic bleeding in patients with hereditary haemorrhagic telangiectasia (HHT) has been reported to respond to bevacizumab treatment. In this Journal in March 2011, Cruikshank and Chern described the successful treatment of gastric HHT with bevacizumab.1 Here, we present the result of a rechallenge with bevacizumab in the same patient.

Following 18 months of being haemorrhage-free after therapy with bevacizumab, the 72-year-old man returned to the clinic with increased frequencies of epistaxis and upper gastrointestinal bleeding. Multiple facial and hand telangiectasias were observed. Endoscopy revealed two HHT lesions and evidence of residual gastric antral vascular ectasia (Box).

The patient was rechallenged with six cycles of intravenous bevacizumab therapy, delivered fortnightly at a dose of 5 mg/kg, and completed in May 2012. He tolerated the treatment well and reported no adverse side effects; specifically, there was no hypertension or proteinuria. He reported Grade 1 lethargy, which was likely due to anaemia as he had a haemoglobin level of 89 g/L. His anaemia resolved during the course of the treatment.

A follow-up endoscopy…

email